Steroid Shots

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Start Here > Diabetes Forum Lounge

Diabetes Forum Lounge The Diabetes Forum lounge is the more social area of the community. Please feel free to drop in, and discuss anything thatís on your mind. Use this area for off topic discussions, making friends and being social.


Like Tree9Likes
  • 4 Post By Shanny
  • 1 Post By mbuster
  • 1 Post By mbc1963
  • 3 Post By MaJoie

Steroid Shots


Closed Thread
 
Shared Thread Thread Tools
Old 07-11-2015, 05:13   #1
Senior Member
 
Join Date: Jan 2015
Location: Powhatan VA USA
Posts: 830

Member Type
Type 2
Diagnosed in 2004

1478 likes received
6012 likes given
Default Steroid Shots

My fasting this morning was 136 which was surprising as my bg was 105 before bed last night and 102 when I woke up about 2 am. It was up to 151 by the time I had breakfast after just black coffee.
Then I went to my Orthopedic doc for steroid shots in both knees.
This was the first time I've gotten them since I started eating to the meter.
I stopped at the supermarket on the way home and put groceries away. My bg was 153 before lunch-salmon salad (salmon, celery and mayo) with a spoon. Same an hour PP.
2 hours PP it was 174, then 183 an hour later-getting scary.
171 before dinner of salad, spinach and chicken thighs wrapped in bacon. 1 hour PP was 186 and 2 hr PP 190. Now 171.
I've been using steroid inhaler for asthma and steroid nasal spray for allergies and thought that probably had something to do with numbers higher than what I hoped based on what I ate, but not huge spikes. My allergist said the topical steroids shouldn't raise my blood sugar.
But my numbers were already climbing this morning before I had the shots higher than I've seen since I started this way of eating. I've been having migraines the last few days so feeling pretty lousy.

Has anyone else had the steroid shots? How long does the effect usually last? Have I just set myself up for a long term problem? My thought was to see if the shots still help, if not then talk about scheduling double knee replacements. But blood sugars this high are really scaring me. Help?

MaJoie is offline  
Old 07-11-2015, 06:04   #2
Senior Member
 
Join Date: Dec 2009
Posts: 24,394

Member Type
Type 2
Diagnosed in 2009

23929 likes received
32255 likes given
Default

Steroids in any application can do it. I was assured the steroid eyedrops required after my cataract surgeries wouldn't impact my blood sugar, but even that small amount had an effect. Your allergist is mistaken - the inhaler and the spray can and are causing spikes. The shots in your knees are responsible for the big spikes. But when we need the steroids, there isn't much we can do except be super cautious in our eating and try to not add to the problem. Steroid therapies are normally temporary, so we just tough it out. Sorry, Jodi.




JT Reagan, skb, Kale and 1 others like this.
Shanny is offline  
Old 07-11-2015, 06:35   #3
Senior Member
 
Join Date: Jan 2015
Location: Powhatan VA USA
Posts: 830

Member Type
Type 2
Diagnosed in 2004

1478 likes received
6012 likes given
Default

I think the spray and inhaler have had some effect but relatively minor. I had been staying under 140 except for an occasional small blip. These 30-50 point spikes are scary-well into damaging highs. I only hope the effect is not long lasting and wears off in a day or so.

MaJoie is offline  
 
Old 07-11-2015, 13:33   #4
Moderator
 
mbuster's Avatar
 
Join Date: Sep 2011
Location: SW Arkansas
Posts: 8,843

Member Type
Type 2
Diagnosed in Feb. 2012

10821 likes received
5893 likes given
Default

I had a steroid shot in my shoulder and it caused my BG to go higher for about a week and stay higher than I would have like for another week or so. Others, Walkerwally for one, has had steroid injections with very little effect on his BG.

Your higher BG prior to the injection could have also been due to inflammation you are experiencing in you knees. Something going on there in addition to your use of the inhaler.

JT Reagan likes this.
__________________
Think I've had this since 2003. Told I was Type 2 lean on 2/13/12.
a1c 8.8 (8/2011) 5.4 (10/2018)
TC 206 LDL 102 HDL 85 TG 96 (10/2018)
Supplemental vitamins and electrolytes
63 YY Love the LCHF diet. The cheese goes well with my whine

updated 10/26/18
mbuster is offline  
Old 07-11-2015, 17:36   #5
Senior Member
 
Join Date: Jan 2015
Location: Massachusetts, USA
Posts: 220

Member Type
Type 2
Diagnosed in 2014

490 likes received
9 likes given
Default

I never had injections, but was put on Prednisone last fall for unexplained swelling of my eyelid and lips. A few weeks prior to that, my BP had been 117/75... and during the steroid use, at the allergist, it was 140/84. This was the first time EVER my BP has been high. Went to get bloodwork done and that's when I was diagnosed with high blood sugar.

Since then, I've read a LOT about steroids and diabetes - there is a direct connection, and it seems as though sometimes steroid use can kick off diabetes in someone who's on the verge - and might even cause diabetes in some people. From what I read, it also isn't a temporary effect! VERY SCARY!

My goal is no steroids in the future. Even though they temporarily fixed my swollen eyes, as soon as I went off them, the swelling came back, as the allergist said it would. Grrr.

JT Reagan likes this.
__________________
Diagnosed T2 Dec. 2014
December 2014 A1c 7.0
March 2015 A1c 5.5 LDL 150
June 2015 A1c 5.3 LDL 120
January 2016 A1c 6.0 LDL 104
mbc1963 is offline  
Old 07-12-2015, 02:27   #6
Senior Member
 
Join Date: Jul 2010
Location: Missouri, USA
Posts: 837

Member Type
Type 2
Diagnosed in 1986

834 likes received
1807 likes given
Default

Whenever some medical person tells me that something shouldn't raise my blood sugar or blood pressure (much), I know that one or the other will rise. Just because most people don't have a side effect from a drug doesn't mean you won't. Shanny has the right of it.

__________________
A1c 12/30/12 6.0
A1c 6/24/13 5.5 !!
A1c 6/18/15 6.0
A1C 2/25/16 5.8

Meds: Metformin 1000mm/2 times a day
71 years old
Other meds: synthroid (no thyroid due to cancer); verapamil, losartan, water pill, standard eye drops for glaucoma.
JT Reagan is offline  
Old 07-12-2015, 08:28   #7
Senior Member
 
Join Date: Jan 2015
Location: Powhatan VA USA
Posts: 830

Member Type
Type 2
Diagnosed in 2004

1478 likes received
6012 likes given
Default

My Redhaven tree only made 3 peaches this year-weird spring weather. Well I noticed the Japanese beetles were after them so before they were lost altogether I peeled and sliced them and shared them with the boys. So this was my big peach splurge for the summer (they are absolutely my favorite!) So lunch was a couple of cups of bone broth with salt and butter (yum). Then "trip food" for the drive to PA was a piece of cheddar, almonds, chicken wrapped in bacon (leftover from dinner another day) hard boiled eggs with mustard (which I managed to get all over everything), iced tea and black coffee. Obviously I wasn't testing while driving, but when I got here my bg was 127! Which is the lowest I've seen since the steroid shots. {{{{happy dance}}}}

Shanny, Patdart and VeeJay like this.
MaJoie is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Insulin a anabolic steroid??? Eibhilin Diabetes 15 01-10-2013 15:53
steroid injections increase BG 4thcorner Diabetes News 1 01-01-2013 07:28
Tequila shots iamabird Diabetes Forum Lounge 8 04-18-2012 16:31
Steroid induced diabetes Maltmom New Member Introductions 8 04-01-2011 00:50
*Flu Shots* Terrie Diabetes Forum Lounge 0 10-14-2007 10:14

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 22:38.




Powered by vBulletin®
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.